Alert archive / Virginia / Tornado Warnings in 2011

Tornado Warning 40, NWS Baltimore/Washington

April 28, 20114 counties in Virginia

NWS Baltimore/Washington issued this tornado warning at Apr 28, 2011, 2:53 AM EDT for 4 counties in Virginia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2011, 2:53 AM EDT (06:53 UTC)
Expired
Apr 28, 2011, 3:29 AM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties City of Harrisonburg, VA, Page County, VA, Rockingham County, VA, Shenandoah County, VA

The radar

The Sterling radar (KLWX), 120 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:00 AM EDTTSTM WND DMG1 S Linville, VADOZENS OF SNAPPED AND UPROOTED TREES....AND DAMAGE TO HOUSES ON SPRING HOUSE CIRCLE.
Apr 28, 3:01 AM EDTTORNADO1 S Linville, VAEF-1 TORNADO. PEAK WINDS 90 MPH. PATH LENGTH 0.9 MILES. PATH WIDTH 50 YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:41 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.8
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WFUS51 KLWX 280653
TORLWX
VAC139-165-171-660-280745-
/O.NEW.KLWX.TO.W.0040.110428T0653Z-110428T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF HARRISONBURG IN WESTERN VIRGINIA...
  PAGE COUNTY IN NORTHWEST VIRGINIA...
  SHENANDOAH COUNTY IN NORTHWEST VIRGINIA...
  ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 345 AM EDT

* AT 248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DALE
  ENTERPRISE...OR 23 MILES NORTHEAST OF BUFFALO GAP...MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARRISONBURG...
  LINVILLE...
  BROADWAY...
  TIMBERVILLE...
  MOUNT JACKSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THE TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO 
SEE OR HEAR THE TORNADO. TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND 
CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3870 7886 3880 7870 3868 7849 3852 7854
      3835 7895 3845 7906
TIME...MOT...LOC 0653Z 225DEG 48KT 3847 7889

$$

GMS
3 follow-up statements
341 
WWUS51 KLWX 280704
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 AM EDT THU APR 28 2011

VAC660-280714-
/O.CAN.KLWX.TO.W.0040.000000T0000Z-110428T0745Z/
CITY OF HARRISONBURG VA-
304 AM EDT THU APR 28 2011

...THE TORNADO WARNING IS CANCELLED FOR THE CITY OF HARRISONBURG...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3855 7856 3845 7885 3853 7893 3871 7883
      3880 7870 3868 7849
TIME...MOT...LOC 0704Z 227DEG 41KT 3854 7880

$$

VAC139-165-171-280745-
/O.CON.KLWX.TO.W.0040.000000T0000Z-110428T0745Z/
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
304 AM EDT THU APR 28 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
ROCKINGHAM...SHENANDOAH AND PAGE COUNTIES...

AT 301 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED 7 MILES SOUTH OF BROADWAY...OR 30 MILES SOUTHEAST
OF ROUGH RUN...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  BROADWAY...
  TIMBERVILLE...
  NEW MARKET...
  NEWPORT...
  QUICKSBURG...
  SHENANDOAH CAVERNS...
  FORESTVILLE...
  ALMA...
  HAMBURG...
  MOUNT JACKSON...
  LEAKSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO 
SEE OR HEAR THE TORNADO. TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND 
CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3855 7856 3845 7885 3853 7893 3871 7883
      3880 7870 3868 7849
TIME...MOT...LOC 0704Z 227DEG 41KT 3854 7880

$$

GMS
091 
WWUS51 KLWX 280720
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 AM EDT THU APR 28 2011

VAC165-280730-
/O.CAN.KLWX.TO.W.0040.000000T0000Z-110428T0745Z/
ROCKINGHAM VA-
320 AM EDT THU APR 28 2011

...THE TORNADO WARNING IS CANCELLED FOR ROCKINGHAM COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3863 7865 3871 7876 3879 7868 3870 7853
TIME...MOT...LOC 0720Z 227DEG 41KT 3870 7863

$$

VAC139-171-280745-
/O.CON.KLWX.TO.W.0040.000000T0000Z-110428T0745Z/
PAGE VA-SHENANDOAH VA-
320 AM EDT THU APR 28 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
SHENANDOAH AND PAGE COUNTIES...

AT 318 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR MOUNT JACKSON...OR 26 MILES SOUTHWEST OF
STRASBURG...MOVING NORTHEAST AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3863 7865 3871 7876 3879 7868 3870 7853
TIME...MOT...LOC 0720Z 227DEG 41KT 3870 7863

$$

GMS
842 
WWUS51 KLWX 280729
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 AM EDT THU APR 28 2011

VAC139-171-280739-
/O.CAN.KLWX.TO.W.0040.000000T0000Z-110428T0745Z/
PAGE VA-SHENANDOAH VA-
329 AM EDT THU APR 28 2011

...THE TORNADO WARNING IS CANCELLED FOR SHENANDOAH AND PAGE
COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. 

LAT...LON 3863 7865 3871 7876 3879 7868 3870 7853
TIME...MOT...LOC 0729Z 227DEG 41KT 3877 7853

$$

GMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 28, 1:15 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 28, 1:15 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 AM EDT THU APR 28 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...

TOR WATCH ACROSS THE ENTIRE CWA IS IN EFFECT UNTIL 8 AM. PTNLY
DANGEROUS SITUATION WE ARE WATCHING. SPOTTERS/PUBLIC PLS RELAY
REPORTS TO THE NWS/COUNTY EMERGENCY MGRS IF YOU XPRNC DAMAGING WX.

AMAZING KUDOS TO THE MDLS. I WORKED THE XTND DESK LAST THU...AND
WROTE THIS - "LOW PRES WL TRACK SE INTO SRN QUEBEC NEXT THU...ALLOWING
A CD FNT TO PUSH OFF THE E CST." IT DOESN'T ALWAYS WORK THIS
WAY...BUT THIS IS TREMENDOUS - PROGRAMMERS...COMPUTERS...A COLD
FRONT ALMOST EXACTLY A WK IN ADVANCE. WOW.

SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT BEGINNING WEST OF THE
BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE RENEWED LATE TONIGHT AS
POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE WEST. HRRR/WRF ARW
SUGGEST AN ORGANIZED LINE OF CONVECTION OCCURRING WITH DAMAGING
WINDS THE MAIN THREAT BUT PERHAPS AN ISOLATED TORNADO THREAT AS
WELL.

FRONT WILL MOVE ONTO THE ERN SHORE BY EARLY AFTN TDA...BRINGING AN
END TO THE SEVERE THREAT.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...

THROUGH 12Z...THERE REMAINS A RISK OF SVR THUNDERSTORM AFFECTING THE
HUBS. TOR WATCH IS IN EFFECT. STORMS TO THE SW HAVE HAD A VERY
DAMAGING HISTORY...AND EVEN THOUGH WE ARE IN OVRNGT HRS THE
ATMOSPHERE (WHICH SEEMS MORE LK AUG THAN APR) IS PRIMED BTWN CAPE
AND SHEAR. COLD FRONT WL MOVE INTO THE BAY ARND NOON ENDING THE
RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO THE
WEST/NORTHWEST.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...

TOR WATCH FOR THE WATERS THROUGH 8 AM THIS MRNG.

SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA   66
BWI   67
IAD   68

RECORD HI MIN TEMPS FOR 4/27
   MIN TEMP   YR

DCA   65     1908/1990/1994
BWI   68     1915
IAD   63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR MDZ003-501-
     502.
VA...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR VAZ025>028-
     503-504.
WV...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR WVZ050>052-
     055-501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>532-535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     ANZ534-537-543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM THIS MORNING TO 6 PM EDT THIS EVENING
     FOR ANZ534-537-543.

&&

UPDATE...WOODY!
Hazardous weather outlook, Apr 28, 1:00 AM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 AM EDT THU APR 28 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
100 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 AM. ANY STORMS THAT DEVELOP
OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND A TORNADOES.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL
THAT COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT TODAY FOR THE MARYLAND CHESAPEAKE BAY
FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC RIVER
FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
100 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 8 AM.
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL AND TORNADOES. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING FOR COUNTIES
ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME
COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS TODAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE REPORT ANY STORM
INFORMATION TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Apr 28, 2:17 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 AM EDT THU APR 28 2011

MDZ003-WVZ051-052-280645-
WASHINGTON MD-BERKELEY WV-MORGAN WV-
217 AM EDT THU APR 28 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...BERKELEY AND MORGAN
COUNTIES...

AT 216 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHADY GROVE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW HOPE...
  BERKELEY SPRINGS...
  GREAT CACAPON...

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3972 7791 3943 7819 3956 7839 3973 7824
      3973 7792
TIME...MOT...LOC 0616Z 215DEG 52KT 3969 7812

GMS
Local storm report, Apr 28, 2:34 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      4 SW MAYSVILLE          39.07N  79.22W
04/28/2011                   GRANT              WV   TRAINED SPOTTER

            FLASH FLOODING ON JORDAN RUN ROAD ALONG THE NORTH FORK
            OF LUNICE CREEK.

&&

EVENT NUMBER LWX1100537

SBK
Local storm report, Apr 28, 2:38 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
238 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      KLINE GAP               39.07N  79.19W
04/28/2011                   GRANT              WV   TRAINED SPOTTER

            CORNERS ROAD CLOSED DUE TO FLASH FLOODING ALONG LUNICE
            CREEK.

&&

EVENT NUMBER LWX1100538

SBK
Local storm report, Apr 28, 2:40 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      MAYSVILLE               39.12N  79.17W
04/28/2011                   GRANT              WV   911 CALL CENTER

            NUMEROUS REPORTS OF FLASH FLOODING IN AND AROUND
            MAYSVILLE. STRUCTURAL DAMAGE AT RESIDENCE IN MAYSVILLE.
            MULTIPLE ROADS CLOSED.

&&

EVENT NUMBER LWX1100539

SBK
Special weather statement, Apr 28, 2:45 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 AM EDT THU APR 28 2011

MDZ003-VAZ028-WVZ050>052-280730-
WASHINGTON MD-HAMPSHIRE WV-BERKELEY WV-MORGAN WV-FREDERICK VA-
245 AM EDT THU APR 28 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...HAMPSHIRE...BERKELEY...
MORGAN AND FREDERICK COUNTIES...

AT 246 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF BLOOMERY...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE OMPS...OAKLAND...FISHERS BRIDGE...ROCK
GAP...STOTLERS CROSSROADS...NEW HOPE...JOHNSONS MILL...VALLEY VIEW...
HIGHLAND RIDGE AND SPOHRS CROSSROADS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3971 7827 3967 7794 3944 7805 3927 7827
      3929 7839 3933 7861
TIME...MOT...LOC 0646Z 227DEG 42KT 3943 7841

GMS
Local storm report, Apr 28, 2:46 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      1 WNW BURLINGTON        39.34N  78.93W
04/28/2011                   MINERAL            WV   911 CALL CENTER

            FLASH FLOODING ON ROUTE 50.

&&

EVENT NUMBER LWX1100540

SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:02 PM EDTSpecial Weather StatementLWXFauquier, Loudoun28 min
Apr 27, 8:12 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania28 min
Apr 27, 8:19 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William36 min
Apr 27, 8:20 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville25 min
Apr 27, 8:28 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren19 min
Apr 27, 8:30 PM EDTTornado WarningLWXOrange, Spotsylvania30 min
Apr 27, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison24 min
Apr 27, 9:24 PM EDTTornado WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford18 min
Apr 27, 9:40 PM EDTTornado WarningLWXCulpeper, Madison, Orange35 min
Apr 27, 10:00 PM EDTTornado WarningLWXCulpeper, Fauquier30 min
Apr 27, 10:28 PM EDTTornado WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park47 min
Apr 27, 10:39 PM EDTSpecial Weather StatementLWXHighland111 min
Apr 28, 12:04 AM EDTSevere Thunderstorm WarningLWXHighland71 min
Apr 28, 12:05 AM EDTFlash Flood WarningLWXHighland5 hr
Apr 28, 1:09 AM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham66 min
Apr 28, 1:29 AM EDTSevere Thunderstorm WarningLWXFrederick35 min
Apr 28, 1:33 AM EDTFlash Flood WarningLWXRockingham, Shenandoah4 hr
Apr 28, 2:07 AM EDTTornado WarningLWXAugusta, City of Staunton42 min
Apr 28, 2:10 AM EDTSevere Thunderstorm WarningLWXFrederick, Page, Rockingham, Shenandoah, Warren65 min
Apr 28, 2:24 AM EDTTornado WarningLWXShenandoah25 min
Apr 28, 2:59 AM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun, Warren, City of Winchester62 min
Apr 28, 3:04 AM EDTFlash Flood WarningLWXClarke, Frederick, Page, Rockingham, Shenandoah, Warren and 1 more7 hr
Apr 28, 3:09 AM EDTSpecial Weather StatementLWXAugusta36 min
Apr 28, 3:19 AM EDTTornado WarningLWXAugusta, City of Staunton41 min
Apr 28, 3:23 AM EDTTornado WarningLWXClarke, Frederick, Page, Shenandoah, Warren39 min
Apr 28, 3:50 AM EDTTornado WarningLWXPage, Rockingham, Shenandoah, City of Harrisonburg40 min
Apr 28, 3:54 AM EDTTornado WarningLWXClarke, Frederick, City of Winchester34 min
Apr 28, 4:26 AM EDTTornado WarningLWXFauquier, Page, Rappahannock, Warren23 min
Apr 28, 4:32 AM EDTSpecial Weather StatementLWXAlbemarle, Greene, Nelson, City of Charlottesville, City of Waynesboro28 min
Apr 28, 4:44 AM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, Rappahannock and 1 more46 min
Apr 28, 5:09 AM EDTSpecial Weather StatementLWXLoudoun51 min
Apr 28, 5:35 AM EDTTornado WarningLWXLoudoun26 min
Apr 28, 5:50 AM EDTTornado WarningLWXCulpeper, Fauquier, Prince William, Rappahannock40 min
Apr 28, 6:05 AM EDTSpecial Marine WarningLWX55 min
Apr 28, 6:37 AM EDTTornado WarningLWXLoudoun38 min
Apr 28, 7:27 AM EDTFlash Flood WarningLWXLoudoun5 hr
Apr 28, 8:01 AM EDTFlash Flood WarningLWXClarke, Loudoun119 min
Apr 28, 8:45 AM EDTAreal Flood WarningLWXAlbemarle, Clarke, Culpeper, Fauquier, Greene, Loudoun and 3 more6 hr
Apr 28, 9:39 AM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun36 min
Apr 28, 9:45 AM EDTFlash Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William101 min
Apr 28, 9:58 AM EDTAreal Flood WarningLWXLoudoun3 hr
Apr 28, 10:03 AM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg42 min
Apr 28, 10:06 AM EDTSpecial Marine WarningLWX84 min
Apr 28, 10:16 AM EDTSpecial Marine WarningLWX59 min
Apr 28, 10:38 AM EDTSevere Thunderstorm WarningLWXKing George52 min
Apr 28, 10:59 AM EDTSpecial Marine WarningLWX81 min
Apr 28, 11:38 AM EDTCoastal Flood AdvisoryLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more7 hr
Apr 28, 3:34 PM EDTSmall Craft AdvisoryLWX37 hr
Apr 28, 4:07 PM EDTSpecial Marine WarningLWX53 min
Apr 28, 4:15 PM EDTSpecial Marine WarningLWX60 min
Apr 28, 4:51 PM EDTSpecial Marine WarningLWX36 min

Nearby

Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.